Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 137, NWS San Angelo, TX

May 27, 2000Coleman County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 27, 2000, 5:01 PM CDT for Coleman County, Texas. It was in force for 89 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 2000, 5:01 PM CDT (22:01 UTC)
Expired
May 27, 2000, 6:30 PM CDT
In force
89 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Coleman County, TX

The radar

The Dyess AFB radar (KDYX), 87 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:35 PM CDTThunderstorm Wind 52 EColeman, TXWinds estimated at 60 mph struck the city of Coleman.
May 27, 5:45 PM CDTThunderstorm WindVoss, TXSevere thunderstorm winds struck O.H. Ivie Reservoir, capsizing 10 to 15 boats on the lake. Tragically, one person was killed and 4 others injured when the boat they were in was pushed into a bluff and capsized.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2630 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

284 
WUUS54 KSJT 272202
SVRSJT
TXC083-272330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
501 PM CDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLEMAN COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 630 PM CDT

* AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST
  OF BURKETT TO 4 MILES WEST OF COLEMAN TO 10 MILES WEST OF VOSS...OR
  ALONG A LINE EXTENDING FROM 20 MILES NORTHEAST OF COLEMAN TO 4
  MILES WEST OF COLEMAN TO 13 MILES NORTHEAST OF PAINT ROCK...MOVING
  EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  COLEMAN AT 510 PM CDT
  VOSS AT 515 PM CDT
  SANTA ANNA AT 535 PM CDT
  TRICKHAM AT 605 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY
LIGHTNING...AND VERY HEAVY RAINFALL. MOVE INTO A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:22 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 27, 3:22 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
322 PM CDT SAT MAY 27 2000

THE 19Z SURFACE ANALYSIS PLACES THE WEAK COLD FRONT ALONG AN ALBANY TO
ROBERT LEE TO BIG LAKE LINE. THE BOUNDARY WAS SLOWING DOWN ACROSS
SOUTHERN COKE COUNTY. A LINE OF STRONG TO SEVERE THUNDERSTORMS WERE
DEVELOPING RAPIDLY ALONG THIS FRONT. EXPECT THIS LINE TO FILL IN AND
MOVE SLOWLY SOUTHEAST. THE ETA SHOWS THE BOUNDARY STALLING ALONG A SJT
TO BROWNWOOD LINE AROUND 06Z. THE CONVECTION MAY PUSH THE FRONT FARTHER
SOUTH... BUT EXPECT WIDESPREAD THUNDERSTORMS ALONG AND SOUTH OF THIS
FRONT INTO MIDNIGHT. THE THUNDERSTORMS WILL MOVE SOUTHEAST AT 10 MPH
EARLY THEN SOUTH OVERNIGHT. PRECIP WATER VALUES ARE AROUND 1.5 INCHES
AHEAD OF THE FRONT. THE SLOW MOVING STORMS COMBINED WITH CAPES UP TO
4000 J/KG SHOULD PRODUCE VERY HEAVY RAIN AND LARGE HAIL. PLAN TO ADDRESS
THIS IN THE ZONES AND GO WITH HIGH CHANCE TO LIKELY POPS ACROSS THE SE
1/2 OF OUR CWA TONIGHT. NORTH OF THE FRONT... THE THUNDERSTORM THREAT
HAS ENDED AND PLAN TO GO WITH LITTLE OR NO POPS THIS EVENING.

ON SUNDAY... THE FRONT IS EXPECTED TO WASH OUT. WITH HIGH PRESSURE
BUILDING IN FROM THE WEST ALOFT... LOOK FOR DRY AND HOT CONDITIONS TO
TAKE PLACE INTO MID WEEK WITH HIGHS NEAR OR ABOVE 100.

IN THE EXTENDED... THE UPPER HIGH IS FORECAST TO MOVE EAST OF THE REGION
AND ALLOW E TO SE FLOW TO DEVELOP. THIS IN TURN SHOULD COOL AFTERNOON
TEMPS DOWN INTO THE 90S.

PRELIMS:

ABI 067/093/069/102 -000
SJT 066/O94/070/104 5000
JCT 069/O91/069/099 6000

.SJT...NONE.

TEW
N

In the hours before

Special weather statement, May 27, 1:27 PM CDT, 3 hours 34 minutes before
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-272300-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
127 PM CDT SAT MAY 27 2000

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MOST OF WEST CENTRAL TEXAS...

AT EARLY AFTERNOON...A WEAK COLD FRONT WAS IN THE BIG COUNTRY AND
NORTHWEST CONCHO VALLEY. THIS BOUNDARY EXTENDED FROM NEAR WICHITA
FALLS...TO NORTH OF ABILENE...TO STERLING CITY. THE ATMOSPHERE WAS
QUITE MOIST AND UNSTABLE SOUTH OF THE BOUNDARY WITH DEWPOINTS AROUND
70 DEGREES.

AS AN UPPER LEVEL TROUGH APPROACHES WEST TEXAS...THE BOUNDARY IS
EXPECTED TO MOVE SLOWLY SOUTHEAST...EXTENDING FROM OZONA...TO NEAR SAN
ANGELO...TO BALLINGER...TO CROSS PLAINS BY LATE AFTERNOON. STRONG LOW
LEVEL CONVERGENCE ALONG THE BOUNDARY...COMBINED WITH A VERY UNSTABLE
ATMOSPHERE AND ADEQUATE DIRECTIONAL WIND SHEAR WILL PRODUCE SCATTERED
THUNDERSTORMS THROUGH THIS EVENING.

THE SLIGHT RISK AREA IS GENERALLY EAST OF A LINE FROM SNYDER...
TO MERTZON...TO OZONA. SOME STORMS ACROSS THE SOUTHEAST HALF OF THE
BIG COUNTRY...THE CONCHO VALLEY AND HEARTLAND WILL LIKELY BECOME
SEVERE...PRODUCING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL SINCE STEERING WINDS ALOFT WILL BE LIGHT. LOCALIZED RAINFALL
AMOUNTS IN EXCESS OF TWO INCHES ARE POSSIBLE ALONG WITH ISOLATED
TORNADOES. STORM MOTION WILL BE TO THE SOUTHEAST AT 5 TO 15 MPH.

ACROSS THE NORTHERN EDWARDS PLATEAU AND NORTHWEST HILL COUNTRY...
THERE WILL BE A CHANCE OF THUNDERSTORMS PRIMARILY IN THE EVENING.
SEVERE THUNDERSTORMS ARE LESS LIKELY HERE.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED..

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT
LBBSPSLBB. FOR THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.
FOR THE NORTH TEXAS OUTLOOK SEE PRODUCT FTWSPSFTW. FOR THE SOUTH
CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT.

22
N
N

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:22 PM CDTTornado WarningSJTThrockmorton53 min
May 27, 2:55 PM CDTSevere Thunderstorm WarningSJTRunnels95 min
May 27, 3:14 PM CDTSevere Thunderstorm WarningSJTCoke46 min
May 27, 4:02 PM CDTSevere Thunderstorm WarningSJTTaylor88 min
May 27, 4:31 PM CDTSevere Thunderstorm WarningSJTTom Green89 min
May 27, 5:11 PM CDTSevere Thunderstorm WarningSJTCrockett64 min
May 27, 5:24 PM CDTSevere Thunderstorm WarningSJTConcho51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.